Oklahoma, 2011

Wildfire in Oklahoma, July 27 to 28, 2011

July 27 to 28, 2011 · NWS TSA · 1 event in 1 county or zone

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started southwest of Tahlequah. Two Forestry Services Units, a Cherokee Nation Unit, and a number of local fire departments were committed to this incident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started southwest of Tahlequah. Two Forestry Services Units, a Cherokee Nation Unit, and a number of local fire departments were committed to this incident. In addition, an Oklahoma Army National Guard CH-47 Chinook helicopter with a 1,320 gallon bucket provided aerial suppression assistance. The wildfire threatened homes but only was able to consume outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 27, 9:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 27, 9:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1026 AM CDT WED JUL 27 2011

.DISCUSSION...
RECORD OR NEAR RECORD...FOR THE DATE...HIGH TEMPS
THIS AFTERNOON. TUL 106 IN 1936  FSM 106 IN 1998.
CURRENT CLOUD PATCH JUST NORTHWEST TUL MAY TEMPER
MAXT FOR OSAGE/PAWNEE/WASHINGTON COUNTIES. SHOULD
CLOUD DISSIPATE EARLY THIS AFTERNOON WESTERN OSAGE
WESTERN PAWNEE MAXT IN 105-110 NEIGHBORHOOD. HOT.
GW

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT WED JUL 27 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. SOUTH
WINDS MAY GUST AT OR ABOVE 20 KNOTS AT THE NORTHEAST OKLAHOMA TAF
SITES FOR A FEW HOURS THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 418 AM CDT WED JUL 27 2011/

DISCUSSION...
FORECAST PERSISTENCE CONTINUES TO BE THE WAY TO GO WITHIN THE
SHORT TERM PERIOD AS THE DOMINATE RIDGE OF HIGH PRESSURE REMAINS
OVER THE SOUTHERN PLAINS. AFTERNOON TEMPERATURES LOOK TO SLOWLY
TREND UPWARD THROUGH THURSDAY AS 850-MB TEMPS CLIMB INTO THE 22
TO 26C RANGE BY LATE THURSDAY AFTERNOON. THIS WILL ALLOW FOR
100+ DEGREE TEMPERATURES FOR MOST LOCATIONS WITH HEAT INDICES IN
THE 105 TO NEAR 115 DEGREE RANGE. CONTINUED TO GO ABOVE GUIDANCE
FOR TEMPERATURES. HEAT HEADLINES CONTINUE TO BE IN GOOD SHAPE AND
WILL CONTINUE THEM AS THEY ARE.

MODELS CONTINUE TO SHOW A WEAK DISTURBANCE PUSHING UP TOWARDS
SOUTHEAST OKLAHOMA FROM THE GULF REGION AS THE CENTER OF HIGH
PRESSURE SETS UP OVER SOUTHEAST UNITED STATES. CHANCES FOR SHOWERS
AND THUNDERSTORMS LOOK TO DEVELOP FRIDAY AND CONTINUE THROUGH THE
WEEKEND. THE GREATEST CHANCES LOOK TO BE ACROSS FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS DURING THE AFTERNOON HOURS FRIDAY
AND SATURDAY. HAVE TRENDED TEMPERATURES A COUPLE DEGREES COOLER
OVER THESE LOCATIONS...THOUGH HIGHS AROUND 100 DEGREES ARE STILL
POSSIBLE.

ANY PRECIP AND RELIEF FROM THE HEAT IS EXPECTED TO ONCE AGAIN
BE SHORT LIVED AS THE CENTER OF HIGH PRESSURE RETROGRADES BACK
WESTWARD OVER THE SOUTHERN PLAINS. HOT TEMPERATURES ARE EXPECTED
TO CONTINUE AND WILL CONTINUE TO MONITOR AS HEAT HEADLINES WILL
PROBABLY BE NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  107  83 106  81 /  10   0  10  10
FSM  106  79 105  79 /  10   0  10  10
MLC  105  79 106  80 /   0   0  10  10
BVO  104  76 105  76 /  10   0  10  10
FYV  100  74 101  74 /  10   0  10  10
BYV  100  74 100  75 /  10   0  10  10
MKO  102  79 105  79 /   0   0  10  10
MIO  104  77 104  77 /  10   0  10   0
F10  105  79 105  79 /  10   0  10  10
HHW  102  77 103  79 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 10 PM SATURDAY FOR OKZ069.

AR...HEAT ADVISORY UNTIL 10 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...21
LONG TERM....18
Hazardous weather outlook, Jul 27, 4:15 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 AM CDT WED JUL 27 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CDT WED JUL 27 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

DISCUSSION...
HOT WEATHER WILL CONTINUE TODAY WITH TEMPERATURES CLIMBING OVER
THE CENTURY MARK IN MOST PLACES WITH AFTERNOON HEAT INDICES
REACHING THE 105 TO 112 DEGREE RANGE. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES REMAIN IN EFFECT.

HOT TEMPERATURES AND THE LONG STANDING DROUGHT CONDITIONS WILL
CONTINUE TO RESULT IN A LIMITED FIRE DANGER TODAY DESPITE SPOTTY
RECENT RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
DANGEROUS HEAT WILL CONTINUE WITH AFTERNOON HIGH TEMPERATURES
RANGING FROM 96 TO 106 ACROSS MOST OF THE AREA EACH DAY. HEAT
INDICES WILL CLIMB INTO THE 105 TO 115 DEGREE RANGE AS A RESULT
EACH AFTERNOON. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN
IN EFFECT THROUGH SATURDAY EVENING...AND WILL LIKELY NEED TO BE
EXTENDED FURTHER OUT IN TIME AS THE RIDGE OF HIGH PRESSURE ALOFT
LOOKS TO REMAIN IN PLACE AT LEAST THROUGH THE MIDDLE OF NEXT WEEK.

A WEAKNESS IN THE UPPER RIDGE WILL MOVE NORTHWEST FROM THE GULF OF
MEXICO INTO NORTHERN TEXAS BY THE WEEKEND. AT THE SAME TIME...A
WEAK COOL FRONT WILL STALL OUT NEAR THE OKLAHOMA/KANSAS BORDER.
THE COMBINATION OF THESE TWO FEATURES MAY ALLOW A FEW SHOWERS AND
THUNDERSTORMS TO DEVELOP FRIDAY THROUGH SUNDAY RESULTING IN BRIEF
HEAT RELIEF IN A FEW SPOTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cherokee

When
July 27, 11:00 AM CST to July 28, 10:00 PM CST
Where
Cherokee forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338245.